Patients with macular degeneration or diabetic retinopathy commonly have “bleeding” inside the eye. These same patients may be taking “blood thinners” for other medical problems. If bleeding occurs in the eye, should we stop the blood thinners? What if you need surgery?
Patients with diabetic retinopathy can have blood spots within the retina. These small spots are common and, in fact, typical of almost any patient with diabetic retinopathy. They do no harm and are a result of a tiny bit of blood leaking out of a blood vessel into the surrounding retinal tissue.
In cases of proliferative diabetic retinopathy, VEGF has causes some abnormal blood vessels to start growing on the surface of the retina. These blood vessels are extremely fragile and can break open and bleed causing a vitreous hemorrhage. Again, the blood, per se, is not causing any harm. Significant loss of vision may have occurred as the blood may be blocking light from reaching the retina, but this is reversible.
There are two forms of macular degeneration; wet and dry. The wet form is distinguished by the presence of abnormal blood vessels, or neovascularization, underneath or within, the layers of the retina. This subretinal neovascularization is also very fragile and bleeding commonly occurs. Again, the blood, itself, is not harming any tissues.
Aspirin, Coumadin and Plavix are common “blood thinners.” While not truly thinning the blood, they increase the chances of bleeding as they reduce the blood’s ability to naturally clot. Patients may be taking these medicines to prevent stroke, heart attack or to improve circulation.
In my opinion, there is no need to stop any blood thinners if bleeding occurs with diabetic retinopathy or macular degeneration.
(This information is not to be taken as a substitute for medical advice. Bleeding in other parts of the body can be dangerous or life-threatening. Please consult your doctor if you experience bleeding and are on blood thinners.)
What Does This Mean? In all situations where “bleeding” may occur in diabetic retinopathy and macular degeneration, the blood itself, is benign. While it may be a “sign” of serious eye disease, the blood causes no permanent harm.
In cases of diabetic retinopathy, aspirin has not been shown to increase the chance of bleeding. Even in cases of impending retinal surgery, I prefer NOT to stop the “blood thinners” as I am able to control bleeding while I operate, that is, any potential bleeding would not interfere with the ability to complete surgery. In other types of eye surgery, this is not so.
From a practical standpoint, I would prefer to continue any medication decreasing the chance of stroke and heart attack. Even if bleeding in macular degeneration and diabetic retinopathy were harmful, I’d risk vision over stroke and heart attack.
My point today was to allay any fears of blood thinners and bleeding in the eye. In my view, there is no harm to continuing the medications for the reasons listed above. Obviously, please consult your physician if you have questions.